Thunderstorm Wind, Hamilton
- When
- June 29, 5:30 PM MST
- Where
- Hamilton County, 3.81 mi E of Medway
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.020, -101.800
Winds were estimated to be 60 MPH.
One thunderstorm that drifted out of eastern Colorado produced a severe wind gust in Hamilton county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
One thunderstorm that drifted out of eastern Colorado produced a severe wind gust in Hamilton county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 29, 4:42 PM MST, 48 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 642 PM CDT Fri Jun 29 2018 .SHORT TERM...(This afternoon through Saturday) Issued at 1200 PM CDT Fri Jun 29 2018 Another hot and windy afternoon for SW KS. Temperatures again will top out in the 98-100 degree range, and south winds will again gust to near 40 mph. Models including the 12z NAM/GFS and HRRR remain consistent developing scattered thunderstorms along the convergent trough/dryline axis along the Colorado/Kansas border during the 5-7 pm timeframe, and then convection subsequently spreads eastward to the US 283 corridor by 12-2 am. Various models latch onto a shortwave embedded in the SW flow aloft to generate the storms, although it remains noted the ECMWF continues to remain dry for tonight. Kept pops in the chance/scattered category for now, but if various CAMs and the 12z GFS are correct, pops will need to be increased to the likely category. Moderate CAPE and modest wind shear will support mainly multicellular convective clusters, capable primarily of outflow wind gusts of 60-70 mph. Midlevel moisture will be healthy, overlaying a deeply mixed boundary layer (inverted-V profiles). A conference call was performed to address the damaging wind threat to customers and partners, emphasizing the wind threat across the western CWA. Some marginally severe hail is also likely with the strongest cells, but as cold pools consolidate, strong outflow winds will be the main concern. Latest HRRR iterations suggest showers and thunderstorms may survive all the way to the eastern border with Wichita's CWA by 3 am Saturday. Otherwise, breezy S/SE winds will continue tonight outside of convection, with again temperatures struggling to fall through the 70s. On Saturday, expected cold front will enter NW Kansas around midday, ending up near the I-70 corridor around peak heating. The frontal boundary will intersect the best instability near the NE zones, where pop grids continue to be favored by afternoon. This is the area most at risk for surface-based severe thunderstorm development Saturday afternoon/evening per SPCs Day 2 outlook, however, much of this large hail/damaging wind risk may end up largely in Wichita's CWA. Cold front is progged by all models to quickly drop through SW KS Saturday evening, accompanied by an abrupt shift to N/NE winds. 12z GFS, and to a lesser extent 12z NAM, both suggest elevated instability in the post-frontal environment Saturday night into Sunday morning, and at least chance pops are warranted during this time frame. 12z GFS would suggest a fairly widespread 0.25-0.50" of rain is possible during this timeframe. With north winds and rain-cooled outflow, temperatures are expected to fall back to the 60s Sunday morning. .LONG TERM...(Saturday night through Friday) Issued at 200 PM CDT Fri Jun 29 2018 After the opportunity for showers and thunderstorms late Saturday and early Sunday, all indications are SW KS is in for a long stretch of dry weather for the first week of July. 12z ECMWF continues to forecast a large MCS with heavy rain across central Kansas Saturday night; some of this will likely impact at least the NE zones, and its outflow will help propel the cold front through SW KS through Sunday morning. Temperatures will be noticeably milder on Sunday, with afternoon highs reduced to the upper 80s (actually a few degrees below normal). Most models push the frontal boundary well south of SW KS into the Texas panhandle at peak heating Sunday; as such, left forecast dry with only token pops (<15%) late Sunday. Models including 12z ECMWF suggest high pressure aloft will remain weak enough (or at least far enough east of SW KS) to allow for one more chance of showers and thunderstorms in Kansas on Monday. Any convection that can form late Monday would favor the NE zones where instability will be greater. Tuesday through Thursday...Models show 500 mb heights steadily rising. Large strong anticyclone initially over the NE U.S. on Tuesday will expand and retrograde westward through the week, such that by Friday a sprawling 598-600 dm ridge dominates the weather across the Rockies and the plains. It will be exceptionally difficult to generate rainfall in this pattern, and all grids past Monday are dry. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 634 PM CDT Fri Jun 29 2018 VFR will continue to prevail through Saturday, although there will be some convective concerns. Line of convection developing over SE Colorado at 22z will progress eastward to the US 283 corridor by midnight. The HRRR iterations have been consistent with timing, with strong support from 18z NAM and GFS, so followed the convective TEMPO timing as seen in the 18z TAFs. Primary risk from thunderstorms through tonight will be surface outflow wind gusts of 50-60 kts. Outside of convection, SE winds will continue to prevail overnight, averaging 15-25 kts. Another low level jet will create LLWS at all airports starting around 06z Sat. After 15z Sat, south winds will increase again, averaging 20-30 kts with higher gusts. The strongest south winds on Saturday are expected at DDC/HYS. Another chance of thunderstorms is evident near HYS at the end of this TAF period, and included VCTS/CB for now. && .PRELIMINARY POINT TEMPS/POPS... DDC MMM MMM MMM MMM / MMM MMM MMM MMM GCK MMM MMM MMM MMM / MMM MMM MMM MMM EHA MMM MMM MMM MMM / MMM MMM MMM MMM LBL MMM MMM MMM MMM / MMM MMM MMM MMM HYS MMM MMM MMM MMM / MMM MMM MMM MMM P28 MMM MMM MMM MMM / MMM MMM MMM MMM && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...99
Hazardous Weather Outlook National Weather Service Dodge City KS 340 AM CDT Fri Jun 29 2018 KSZ030-031-043>046-061>066-074>081-084>090-300845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 340 AM CDT Fri Jun 29 2018 /240 AM MDT Fri Jun 29 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There is a marginal risk for isolated to widely scattered severe thunderstorms across west central and portions of southwest Kansas this evening. The main threat will be damaging winds in excess of 60 mph with a slightly lesser threat for quarter to half dollar size hail. An elevated risk for excessive heat will develop this afternoon as heat index values reach slightly above the century mark across central Kansas. Day 1 Hazards ------------- * Lightning: Limited risk * Excessive heat: Elevated risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Strong to marginally severe thunderstorms will be possible late Saturday afternoon through Saturday night with quarter to golf ball size hail and damaging winds in excess of 60 mph the main threat. Days 2-7 Hazards ---------------- * Saturday - Lightning: Elevated risk - Severe thunderstorm: Limited risk - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk * Sunday - Lightning: Limited risk * Monday - Excessive heat: Limited risk * Tuesday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Wednesday - Excessive heat: Limited risk - Fire weather: Elevated risk * Thursday - Excessive heat: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through this evening generally west of a WaKeeney to Liberal line. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS Issued by National Weather Service Goodland KS 527 PM MDT FRI JUN 29 2018 KSZ061-300000- Hamilton KS- 527 PM MDT FRI JUN 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY UNTIL 600 PM MDT... At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles west of Holly, or 10 miles west of Coolidge, moving east at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Syracuse and Coolidge. LAT...LON 3826 10204 3826 10171 3789 10169 3788 10204 TIME...MOT...LOC 2327Z 253DEG 19KT 3804 10219 024
The Goodland radar (KGLD), 150 km away, was scanning. The volume nearest the first event began at 00:32 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Winds were estimated to be 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770009, 770011.